MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE GENERAL INSTRUMENTS; ORTHOPEDIC MANUEL SURGICAL INSTRUMENTS

NUVASIVE, INCORPORATED NUVASIVE GENERAL INSTRUMENTS; ORTHOPEDIC MANUEL SURGICAL INSTRUMENTS
Model Number 3230092
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Paralysis (1997)
Date of Event 11/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No product malfunction was alleged but the involved instruments were returned and inspected with no defects or malfunction identified.Review of the reported event and surgeons comments suggests adverse event possibly the result of inadvertent spinal cord/instrument contact and damage.No additional investigation can be completed.Labeling review: ".Potential adverse events and complications: as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications known to occur include: paralysis." ".Warnings, cautions and precautions: the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery." ".Pre-operative warnings: care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient.".
 
Event or Problem Description
On (b)(6) 2020, the patient underwent a spinal procedure to replace t12 to l1.Immediately post-op the patient reportedly developed paralysis.On (b)(6) 2020, it was reported that the patient was still experiencing paralysis.No dural damage identified, so physician commented cause of paralysis may be the result of spinal cord damaged while utilizing an osteotome at t12.On (b)(6) 2020, it was reported that the patient¿s left limb was recovering but the right limb was not.

Brand Name
NUVASIVE GENERAL INSTRUMENTS
Common Device Name
ORTHOPEDIC MANUEL SURGICAL INSTRUMENTS
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
MDR Report Key11019636
Report Number2031966-2020-00218
Device Sequence Number11902892
Product Code LXH
UDI-Device Identifier00887517504180
UDI-Public887517504180
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number3230092
Device Lot NumberFD5079212
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/04/2020
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/24/2020
Initial Report FDA Received Date12/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
3230093
Outcome Attributed to Adverse Event Other;